advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Boulder, Colorado, USA:

I am a 30 years old woman,diagnosed with type 1 diabetes six years ago and using a pump for five years, who erroneously gave herself too much insulin before bed a few nights ago and awoke to having my significant other checking my blood sugar. Apparently, he already had me drink a large glass of juice and 15 minutes later checked my blood sugar which was 29 mg/dl [1.6 mmol/L]. So, he gave me another glass of juice to drink, and only until I was drinking my second glass of juice do I remember anything. My S.O. said I was barely conscious but able to drink juice safely without choking. This has never happened in the six years that I have had diabetes; I have always been able to wake up to the rare nighttime low blood sugar. If my significant other hadn't been there, what would have happened? If I was unable to wake up, would the glycogen stores in my liver eventually kick in? What if no one had found me?

Answer:

With an insulin pump continuously pumping in insulin, you have to tell it not to give insulin if you become hypoglycemic. For that reason, I always insist that my patients on pump therapy have a Glucagon Emergency Kit with them so that a significant other can administer the shot that will bring your blood sugar back around. It might have been helpful in the situation you describe.

As far as what would happen if there is no recognition, it is sometimes a serious problem. Over time, people with diabetes, especially if they are using intensive control with lower sugars and a higher chance of lows, lose their ability to perceive hypoglycemia. Your body actually fails to trigger the hormones that allow for your liver to make glucose to return the sugar to a higher level. Those with the most severe hypoglycemia and compromised situation have the worst reactions.

If your were my patient, I would insist on a monitoring regimen that checks your sugars routinely at night to make sure you are not getting low. I realize that the situation you describe is from an accidental over dose of insulin, but I think it is a good example for all patients using pumps and having trouble with nighttime low sugars. To answer your specific question, you probably would have had a return of your glucose to levels without therapy, but the duration and severity are variable.

JTL

[Editor's comment: It sounds obvious, but I'll add another thought: your S.O. should be willing and able to prepare and inject the glucagon. Be sure he demonstrates the technique to the satisfaction of both yourself and your diabetes team! WWQ]

DTQ-20020319192126
Original posting 11 Apr 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.